Louisiana, 2021

Hail in Louisiana, June 13, 2021

June 13, 2021 · NWS LIX · 2 events in 1 county or zone

A mesoscale convective system coming from portions of the region northwest of the area, raced southeast across the local area. This feature produced mostly damaging wind impacts over both land and water areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A mesoscale convective system coming from portions of the region northwest of the area, raced southeast across the local area. This feature produced mostly damaging wind impacts over both land and water areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 13, 3:17 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 13, 3:17 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
417 PM CDT Sun Jun 13 2021

.SYNOPSIS...

Upper ridge centered over the Rockies, with troughing from South
Carolina to the Texas coast. 18z LIX special sounding showed a
very unstable airmass with a CAPE of 5000 J/kg and lifted index of
around -11. A DCAPE of over 1500 certainly indicates the
potential of for microbursts in this very unstable airmass.
Scattered convection developed around midday with an emphasis on
the Mississippi coast. Not really expecting to make significant
changes to Severe Thunderstorm Watch 265 with zone issuance. Watch
continues through 00z (7 PM CDT).

Away from convection, temperatures have jumped into the lower and
middle 90s across many areas with dew points in the mid 70s. Heat
index values have generally gotten to around 105, but wouldn't
rule out a few spots near or above our advisory criteria of 108.

&&

.SHORT TERM (through Wednesday afternoon)...

Convection allowing models indicate that convection may hold on as
long as 03z-04z with decent areal coverage with the emphasis
eventually concentrating south of Lake Pontchartrain. Troughing
shifts a bit southward on Monday, and convective development may
be somewhat more dependent on microscale factors. Forecast
soundings (12z NAM) look to be just as unstable tomorrow, and
wouldn't be totally surprised to see a few strong to severe storms
tomorrow afternoon. Expect heat index values to be in the same
range as today, just short of advisory in most areas.

For Tuesday afternoon, moisture levels drop off some, which should
lead to less areal coverage of convection than today and tomorrow.
Ridging attempts to build into the area on Wednesday, dropping
areal coverage of any afternoon convection down to about 20
percent or so.

Will trend a degree or two above NBM values on both highs and lows
for much of the area based on trends of the last 48 hours or so.
35

&&

.LONG TERM (Wednesday night and beyond)...

Ridging likely to keep the area mostly dry on Thursday. Beyond
Thursday, forecast confidence becomes lower as activity in the Bay
of Campeche starts moving northward. Rain chances will increase
again beginning on Friday, but moreso Saturday and Sunday.
Considering model timing, strength and location differences, will
keep the blended solution for now until solutions become better
defined. Would note that WPC/NHC medium range solutions are
carrying a low pressure center at 28N/92W next Sunday, which is
near the western edge of our coastal waters. At some point, heavy
rain is likely to become an issue, whether it occurs Sunday, or
beyond that, is the question.

Regarding temperatures, Thursday is likely to be rather warm and
will trend toward the warmer end of guidance. Agree with the
guidance that better rain chances, higher moisture, more clouds,
will bring lower high temperatures and smaller diurnal temperature
ranges, and did not depart from blends for Saturday/Sunday. 35

&&

.AVIATION...

VFR conditions expected at most terminals through the period
outside of TSRA. Convection already impacting KGPT and KASD, and
unable to preclude impacts at other terminals the remainder of
this afternoon, so will carry VCTS and address direct impacts with
amendments as necessary. Could see some MVFR visibilities in
BR/HZ around sunrise, particularly at KMCB, which should mix out
by 15z Monday. Looks like potentially another round of convection
Monday afternoon and will carry VCTS beyond 18z at KMSY and will
be adding to most other terminals with the 00z package. 35

&&

.MARINE...

The surface pressure field will be breaking down through the
first half of the week. This will cause winds and seas to relax
and lead to winds less than 10 knots and seas less than 2 feet.
The remainder of the forecast period will be determined by the
strength and track of a potential low pressure in the Bay of
Campeche. Winds will likely begin to pick up in the outer waters
Thursday night or Friday, but short of advisory criteria through
the end of the marine forecast period. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  93  74  95 /  30  40  20  20
BTR  76  94  76  94 /  30  60  20  40
ASD  75  94  76  94 /  50  50  30  30
MSY  79  93  80  94 /  40  50  30  40
GPT  76  92  77  92 /  50  40  30  30
PQL  73  93  75  93 /  30  30  30  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jun 13, 12:57 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
157 PM CDT Sun Jun 13 2021

MSZ082-132000-
Jackson-
157 PM CDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON COUNTY...

At 156 PM CDT, a strong thunderstorm was located over Moss Point,
moving west at 15 mph.

Several surface boundary interactions may lead to new storm
development between 2:00 and 2:30PM, be aware of sudden change of
conditions in this region.

In any one storm that develops, winds in excess of 40 to 50 mph and
pea size hail are possible.

Locations impacted include...
Ocean Springs, Moss Point, Escatawpa, Gautier, Helena, Big Point,
Vancleave, Gulf Park Estates, Hickory Hills and Wade.

This includes Interstate 10 in Mississippi between mile markers 58
and 76.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3036 8845 3033 8845 3032 8850 3034 8851
      3035 8857 3037 8859 3036 8867 3034 8870
      3036 8877 3037 8877 3048 8870 3063 8868
      3063 8841 3035 8840
TIME...MOT...LOC 1856Z 070DEG 12KT 3041 8853

KLG
Special weather statement, Jun 13, 1:40 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
240 PM CDT Sun Jun 13 2021

MSZ080-081-132045-
Harrison-Hancock-
240 PM CDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARRISON AND
NORTHEASTERN HANCOCK COUNTIES...

At 240 PM CDT, a strong thunderstorm was located near Diamondhead,
moving west at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Long Beach, Diamondhead and Kiln.

This includes Interstate 10 in Mississippi between mile markers 16
and 29.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3037 8916 3037 8931 3038 8932 3037 8935
      3037 8955 3062 8954 3062 8925 3051 8917
TIME...MOT...LOC 1940Z 089DEG 11KT 3047 8934

KLG
Special weather statement, Jun 13, 1:48 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
248 PM CDT Sun Jun 13 2021

MSZ080-081-132045-
Harrison-Hancock-
248 PM CDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND
SOUTHEASTERN HANCOCK COUNTIES...

At 247 PM CDT, a strong thunderstorm was located near Bay St. Louis,
moving west at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Long Beach, Bay St. Louis, Waveland, Diamondhead and Shoreline Park.

This includes Interstate 10 in Mississippi between mile markers 7 and
15.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Bay Saint Louis, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3030 8927 3032 8930 3031 8933 3025 8942
      3019 8945 3019 8949 3037 8955 3037 8935
      3034 8938 3034 8934 3033 8930 3035 8928
      3037 8931 3037 8916 3034 8916
TIME...MOT...LOC 1947Z 080DEG 6KT 3035 8928

KLG
Special weather statement, Jun 13, 1:52 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
252 PM CDT Sun Jun 13 2021

LAZ075-132015-
Northwest St. Tammany-
252 PM CDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...

At 251 PM CDT, a strong thunderstorm was located 8 miles northwest of
Pearl River, or 9 miles southwest of Picayune, moving south at 15
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell, Pearl River and Slidell Airport.

This includes the following Interstates...
 Interstate 12 near mile marker 74.
 Interstate 59 in Louisiana between mile markers 4 and 6.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3052 8977 3050 8975 3050 8974 3035 8972
      3035 8993 3054 8988 3054 8978
TIME...MOT...LOC 1951Z 000DEG 13KT 3047 8982

KLG
Special weather statement, Jun 13, 2:30 PM CST, 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
330 PM CDT Sun Jun 13 2021

LAZ075-076-MSZ077-080-132130-
Southeast St. Tammany-Northwest St. Tammany-Hancock-Pearl River-
330 PM CDT Sun Jun 13 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH...SOUTHWESTERN HANCOCK AND SOUTH CENTRAL PEARL RIVER
COUNTIES...

At 330 PM CDT, strong thunderstorms were clustered near Pearlington,
or 11 miles west of Waveland, moving west at 25 mph.

Expect rapid new storm development anywhere in the vicinity due to
outflow boundary interactions which may lead to quick changing
conditions.

In any one developing thunderstorm, winds in excess of 40 mph and
pea size hail are possible.

Locations impacted include...
Slidell, Picayune, Pearl River, Pearlington, Stennis Space Center,
Shoreline Park, Lacombe and Slidell Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 261 and 273.
 Interstate 10 in Mississippi between mile markers 1 and 9.
 Interstate 12 between mile markers 77 and 84.
 Interstate 59 in Louisiana between mile markers 1 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 5.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3052 8951 3037 8951 3030 8942 3023 8942
      3019 8945 3018 8957 3015 8958 3016 8962
      3017 8958 3018 8959 3016 8966 3018 8969
      3018 8975 3026 8989 3053 8989
TIME...MOT...LOC 2030Z 085DEG 20KT 3030 8958

KLG
Special weather statement, Jun 13, 3:23 PM CST, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
423 PM CDT Sun Jun 13 2021

LAZ039-075-MSZ077-080-132230-
Washington-Northwest St. Tammany-Hancock-Pearl River-
423 PM CDT Sun Jun 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
TAMMANY AND EASTERN WASHINGTON PARISHES...WEST CENTRAL HANCOCK AND
WESTERN PEARL RIVER COUNTIES...

At 423 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Crossroads to near Picayune.
Movement was south at 10 mph.

Expect rapid new storm development anywhere in the vicinity due to
outflow boundary interactions which may lead to quick changing
conditions.

In any one developing thunderstorm, winds in excess of 40 mph and
pea size hail are possible.

Locations impacted include...
Bogalusa, Picayune, Varnado, Sun, Bush, Crossroads, Mcneil and Angie.

This includes the following Interstates...
 Interstate 59 in Louisiana between mile markers 9 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 14.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3100 8964 3041 8956 3043 8987 3058 8999
      3100 9001
TIME...MOT...LOC 2123Z 338DEG 8KT 3082 8977 3050 8975

KLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Tammany

When
June 13, 3:25 PM CST
Where
St. Tammany County, 0.91 mi SW of Lacombe
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.310, -89.940

Broadcast media relayed a report of 1 inch sized hail from a thunderstorm.

Hail, St. Tammany

When
June 13, 3:40 PM CST
Where
St. Tammany County, 0.6 mi E of Talisheek
Measured
1 in hail
Reported by
Public
Coordinates
30.530, -89.860

A member of the public relayed via social media a report of 1 inch sized hail along LA State Highway 41 east of Talisheek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968051, 968052.